Advertisement

What are the risks of taking acetaminophen?

The biggest risk of taking too much acetaminophen is that is can cause liver damage, which has a variety of symptoms that can lead to liver failure. Watch pain management expert Devi Nampiaparampil, MD, explain these risks and suggest solutions.

Acetaminophen is a mainstay in the medicine cabinets of many American households. When used at recommended levels, the drug is safe and highly effective. But acetaminophen also can be dangerous when not used properly.

Acetaminophen poisoning is a significant cause of liver damage, which can lead to the need for a lifesaving liver transplant. While some cases of acetaminophen overdose are intentional, many stem from an individual unknowingly taking too much until the medication reaches dangerous levels in the body.

Acetaminophen poisoning does not always result in irreversible liver damage. "Most people improve without going into liver failure," notes Ronald Busuttil, MD, PhD, director of the Dumont-UCLA Transplant Center. "Not everyone who takes too much acetaminophen is going to end up needing a liver transplant. But although it is a small percentage of people, the number who do require transplantation is significant."

Continue Learning about Acetaminophen

What should I avoid while taking acetaminophen?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Until you know how you will react to acetaminophen, you should not drive or operate any heavy machin...
More Answers
What are the possible side effects of acetaminophen?
Debra Fulghum Bruce PhDDebra Fulghum Bruce PhD
One disadvantage to acetaminophen is it has a ceiling effect to analgesia, meaning higher doses ...
More Answers
What is Acetaminophen?
What is Acetaminophen?
What Are the Risks of Taking Acetaminophen?
What Are the Risks of Taking Acetaminophen?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.